- Citado por SciELO
- Citado por Google
- Similares en SciELO
- Similares en Google
Jornal Brasileiro de Nefrologia
versión impresa ISSN 0101-2800
ROCHA, Paulo Novis et al. Hypercalcemia and acute kidney injury caused by abuse of a parenteral veterinary compound containing vitamins A, D, and E. J. Bras. Nefrol. [online]. 2011, vol.33, n.4, pp. 467-471. ISSN 0101-2800. http://dx.doi.org/10.1590/S0101-28002011000400013.
A previously healthy 19 year-old male presented to the hospital with anorexia, nausea, and vomiting. Laboratory studies were significant for hypercalcemia (peak calcium value of 14.8 mg/dL) and acute kidney injury (peak serum creatinine of 2.88 mg/dL). He admitted to using a parenteral formulation of vitamins A, D and E restricted for veterinary use containing 20,000,000 IU of vitamin A; 5,000,000 IU of vitamin D3; and 6,800 IU of vitamin E per 100 mL vial. The patient stated to have used close to 300 mL of the product over the preceding year. Interestingly, the young man was not interested in the massive amounts of vitamins that the product contained; he was only after the local effects of the oily vehicle. The swelling produced by the injection resulted in a silicone-like effect, which gave the impression of bigger muscles. Nevertheless, the product was absorbed and caused hypervitaminosis. The serum level of 25(OH) vitamin D was clearly elevated at 150 ng/mL (reference range from 30 to 60 ng/mL), but in most published cases of vitamin D toxicity, serum levels have been well above 200 ng/mL. His PTH level was undetectable and other potential causes of hypercalcemia were excluded. Therefore, we posit that the severity of the hypercalcemia observed in this case was the result of a synergistic effect of vitamins A and D. The patient was treated with normal saline, furosemide and zolendronic acid, with rapid normalization of calcium levels and renal function.
Palabras clave : 25-hydroxyvitamin D 2; Vitamin A; Overdose; Hypercalcemia; Acute kidney injury.